MAUDE Adverse Event Report: K2M, INC. THORACIC PROBE; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. THORACIC PROBE; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Catalog Number 101-90054
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/04/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a denali spinal system thoracic probe fractured intra-operatively.No adverse consequences to the patient were reported.
 
Additional Manufacturer Narrative
Corrected data: d.4.Lot number updated from 'k2m agtj' to 'agtj'.Visual inspection: device was inspected and found to have a fractured distal tip between the 30 mm and 40 mm markings.Little to no plastic deformation was detected indicating brittle fracture had occurred.Fracture surface was angled and uneven and likely occurred due to excessive bending stress.Device and complaint history records were reviewed, and no relevant manufacturing issues or similar complaints were identified.Per surgical technique: the desired entry point of the pedicle is chosen and then perforated with an awl to expose the underlying cancellous bone.The entry point is then cannulated with the small pedicle probe.The small pedicle probe is advanced to the appropriate depth, as determined by the surgeon.The correct insertion of the instrument will allow the tip of the probe to follow a path of least resistance, reducing the potential of perforating the pedicle walls.The small pedicle probe is laser etched at 10 mm increments from 10-50 mm, indicating the depth to which the probe has been inserted.These markings also help the surgeon assess proper drill and screw length.Little to no plastic deformation was detected indicating brittle fracture had occurred.Fracture surface was angled and uneven and likely occurred due to excessive bending stress.It was observed from the device history record review that the instrument was ~10 years old.Factors such as consistent use of the instrument and multiple re-processing cycle throughout its lifetime can contribute to fatigue on the instrument, leading to the reported fracture.
 
Event or Problem Description

Brand Name
THORACIC PROBE
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key9777281
Report Number3004774118-2020-00023
Device Sequence Number19415902
Product Code LXH
UDI-Device Identifier10888857009868
UDI-Public10888857009868
Combination Product (Y/N)N
Initial Reporter CountryNO
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 06/15/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number101-90054
Device Lot NumberAGTJ
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/25/2020
Initial Date Received by Manufacturer 02/04/2020
Supplement Date Received by Manufacturer05/18/2020
Initial Report FDA Received Date03/02/2020
Supplement Report FDA Received Date06/15/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1